Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 5, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Feb 20, 2014, 11:42 AM CST for Lucas County, Marion County, Monroe County, Iowa. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 20, 2014, 11:42 AM CST (17:42 UTC)
- Expired
- Feb 20, 2014, 12:15 PM CST
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Lucas County, IA, Marion County, IA, Monroe County, IA
The radar
The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 20, 11:48 AM CST | HAIL 0.5 | Chariton, IA | |
| Feb 20, 12:01 PM CST | HAIL 0.5 | Chariton, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 442 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
508 WUUS53 KDMX 201742 SVRDMX IAC117-125-135-201815- /O.NEW.KDMX.SV.W.0005.140220T1742Z-140220T1815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1142 AM CST THU FEB 20 2014 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MARION COUNTY IN SOUTH CENTRAL IOWA... LUCAS COUNTY IN SOUTH CENTRAL IOWA... NORTHWESTERN MONROE COUNTY IN SOUTH CENTRAL IOWA... * UNTIL 1215 PM CST * AT 1141 AM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR CHARITON... MOVING NORTHEAST AT 65 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... CHARITON...MELCHER-DALLAS...RUSSELL...WILLIAMSON...DERBY... MARYSVILLE...COLUMBIA...RED HAW LAKE STATE PARK...CHARITON MUNICIPAL AIRPORT AND STEVENS STATE FOREST. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4094 9348 4130 9324 4119 9292 4089 9332 TIME...MOT...LOC 1741Z 208DEG 57KT 4095 9335 HAIL...1.00IN WIND...<50MPH $$ SKOW
2 follow-up statements
032 WWUS53 KDMX 201755 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1155 AM CST THU FEB 20 2014 IAC117-125-135-201815- /O.CON.KDMX.SV.W.0005.000000T0000Z-140220T1815Z/ MARION IA-LUCAS IA-MONROE IA- 1155 AM CST THU FEB 20 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CST FOR SOUTHWESTERN MARION...NORTHEASTERN LUCAS AND NORTHWESTERN MONROE COUNTIES... AT 1155 AM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR MELCHER-DALLAS...OR 10 MILES NORTHEAST OF CHARITON...MOVING NORTHEAST AT 65 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... MELCHER-DALLAS...WILLIAMSON...COLUMBIA AND STEVENS STATE FOREST. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4130 9324 4120 9296 4103 9320 4108 9339 TIME...MOT...LOC 1755Z 208DEG 57KT 4115 9321 HAIL...1.00IN WIND...<50MPH $$ SKOW
344
WWUS53 KDMX 201805
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1205 PM CST THU FEB 20 2014
IAC117-125-135-201815-
/O.EXP.KDMX.SV.W.0005.000000T0000Z-140220T1815Z/
MARION IA-LUCAS IA-MONROE IA-
1205 PM CST THU FEB 20 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MARION...
NORTHEASTERN LUCAS AND NORTHWESTERN MONROE COUNTIES WILL EXPIRE AT
1215 PM CST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE. HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4130 9324 4120 9296 4103 9320 4108 9339
TIME...MOT...LOC 1802Z 208DEG 57KT 4115 9321
$$
SKOWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 11:23 AM CST, 19 minutes earlier.
Area forecast discussion, Feb 20, 11:23 AM CST, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1123 AM CST THU FEB 20 2014 .UPDATE... ISSUED AT 1115 AM CST THU FEB 20 2014 CONVECTION WILL CONTINUE TO PUSH NORTH ACROSS SOUTHEASTERN IOWA THROUGH THE LATE MORNING AND EARLY AFTERNOON. CONVECTION HAS GENERALLY BEEN CAPABLE OF PRODUCING LARGE AMOUNTS OF SMALL HAIL/GRAUPLE WHICH ACCUMULATES QUICKLY ON GROUND SURFACES. MAY SEE OCCASIONAL HAIL AROUND QUARTER SIZED...BUT OVERALL ANTICIPATE LARGE AMOUNTS OF SMALLER HAIL. THERE IS A SHARP LINE BEHIND THIS CONVECTION WHERE PRECIPITATION CHANGES TO SNOW...WHICH INCLUDES AREAS OF THUNDERSNOW CREATING HEAVY SNOWFALL RATES. AS THIS IS CLOSE IN LINE WITH GOING FORECAST WILL LEAVE HEADLINES AS IS FOR NOW...THOUGH MAY NEED TO EXPAND BLIZZARD WARNING IF PRECIPITATION CHANGES SOONER THAN EXPECTED. && .SHORT TERM /TODAY/... ISSUED AT 420 AM CST THU FEB 20 2014 SIGNIFICANT WINTER STORM WILL IMPACT THE REGION TODAY AND THROUGH TONIGHT. CONTINUE TO FINE TUNE THE FORECAST BASED ON TRENDS WITH ADJUSTMENTS MAINLY ON TIMING OF TRANSITION TO SNOW WITH WARM LAYER LINGERING ALONG AND SOUTHEAST OF A WATERLOO TO DES MOINES TO LAMONI LINE THROUGH THIS MORNING AND THIS REMAINS THE REGION WITH HIGHEST UNCERTAINTY FOR SNOW AMOUNTS AS THERE WILL BE A BIG CONTRAST OVER A SMALL AREA. POTENTIAL FOR CONVECTION AND THUNDERSNOW REMAINS HIGH ALONG AND 50 MILES TO THE NORTHWEST OF THE LINE MENTIONED ABOVE AS INGREDIENTS FOR SLANTWISE CONVECTION IS HIGH. SOME OF THESE INGREDIENTS ACTUALLY EXTEND WELL INTO THE NORTHWEST PORTION OF THE FORECAST AREA. SNOWFALL RATES OF 2 INCHES PER HOUR OR MORE WILL BE LIKELY WHERE THE THUNDERSNOW OCCURS. SNOWFALL AMOUNT OF 4 TO 7 INCHES LIKELY OVER PORTIONS OF THE WEST CENTRAL TO 8 TO 11 OVER THE NORTHEAST AND 2 TO 5 INCHES EXPECTED FOR BOTH THE WATERLOO AND DES MOINES METROS. VERY STRONG WINDS EXPECTED WITH THE SYSTEM WITH 60+ KTS AT 925 MB ARRIVING THIS AFTERNOON. WIND GUSTS OF 50 TO 60 MPH ARE EXPECTED TO REACH THE SFC AND WILL CREATE SIGNIFICANT BLOWING AND DRIFTING OF SNOW AND WIDESPREAD BLIZZARD CONDITIONS. PEAK WINDS WILL BE AROUND 6 PM THIS EVENING THE SLOWLY TAPERING THE REMAINDER OF THE NIGHT. THIS COULD SEVERELY CRIPPLE TRAVEL THROUGH THE PERIOD. HAVE SIMPLIFIED HEADLINES BUT DID SPLIT TO ADJUST FOR TIMING ISSUES. WIND ADVISORY OVER THE FAR SOUTHEAST WHERE LITTLE TO NO SNOW IS FORECAST. WILL NEED TO BE MONITORED FOR AN UPGRADE TO HIGH WIND WARNING. BLIZZARD WARNING EXTENDED TO INCLUDE ALL AREAS WITH FORECAST AMOUNTS ABOVE 3 INCHES. .LONG TERM /TONIGHT THROUGH WEDNESDAY/... ISSUED AT 420 AM CST THU FEB 20 2014 STRONG WINTER STORM TO WORK ITS WAY EAST OF THE CWA BY LATE FRIDAY MORNING...AS BRIEF AREA OF SFC HIGH PRESSURE TO BUILD INTO THE AREA FRIDAY. SOME LINGERING GUSTY WINDS POSSIBLE FRIDAY WITH CAA STILL IN PLACE AND A TIGHTENED SFC PRES GRADIENT. THEREFORE CONTINUED MENTION OF BLOWING SNOW INTO THE MORNING HOURS...ESPECIALLY WHERE THE HIGHER SNOW AMOUNTS ARE EXPECTED. WINDS SHOULD DIMINISH TOWARD MID/LATE MORNING. WEAKER SHORTWAVE ENERGY TO DROP THROUGH THE CWA LATE FRIDAY INTO FRIDAY NIGHT...WITH ANOTHER PUSH OF COLDER AIR. HAVE INCREASING CLOUD COVER AND WILL HAVE TO MONITOR AS THERE COULD BE A BRIEF PERIOD OF LIGHT SNOW OR FLURRIES POSSIBLE. MODELS STILL UNCERTAIN ON AVAILABLE MOISTURE...AND PLACEMENT THUS HAVE NOT INCLUDED ANY PRECIP MENTION AS OF YET. NEAR ZONAL TO SLIGHT NORTHWEST FLOW PATTERN TO REMAIN ACROSS THE CENTRAL US THROUGH THE WEEKEND...WITH ANOTHER STRONGER COLD FRONTAL PASSAGE EXPECTED MONDAY. ASSOCIATED SYSTEM COULD BRING ANOTHER CHANCE FOR SNOW TO THE AREA MAINLY MONDAY INTO MONDAY NIGHT. EC/GFS IN DISAGREEMENT OVER THE TIMING OF THIS SYSTEM...WITH THE EC SLIGHTLY FASTER THAN THE GFS BRINGING IN THE SYSTEM MAINLY MONDAY. GFS BRINGS THE SYSTEM IN LATER MONDAY INTO MONDAY NIGHT...THEREFORE KEPT HIGHEST POPS DURING THE DAY MONDAY AND SLIGHTLY LOWER POPS FOR MONDAY NIGHT AT THIS TIME. ARCTIC HIGH PRESSURE TO THEN BUILD INTO THE CWA FOR TUESDAY INTO WEDNESDAY...WITH A REINFORCING SHOT OF ARCTIC AIR ACROSS THE REGION LATE WEDNESDAY. H85 TEMPS DROP INTO THE -20S CELSIUS BY THE MIDDLE TO END OF NEXT WEEK...WHICH SHOULD KEEP TEMPS WELL BELOW AVERAGE BY THE END OF THE FORECAST PERIOD. && .AVIATION...20/18Z ISSUED AT 1115 AM CST THU FEB 20 2014 TSRA WILL CONTINUE TO AFFECT SOUTHERN SITES KDSM/KOTM THROUGH BEGINNING OF PERIOD...BEFORE PRECIPITATION SWITCHES TO SN...WITH SNOW AFFECTING ALL SITES THROUGH MUCH OF PERIOD. MAY SEE HEAVY SNOW AT TIMES...WITH IFR OR LIFR VISIBILITIES AND CEILINGS. IN ADDITION...WINDS WILL INCREASE SIGNIFICANTLY FROM THE NORTHWEST WITH GUSTS AT SITES THROUGH THE NIGHT...WHICH WILL LEAD TO BLSN AND IFR OR LIFR VISIBILITIES. GUSTS WILL CONTINUE PAST 12Z...BUT WILL GENERALLY BE LIGHTER...WITH CEILINGS AND VISIBILITIES IMPROVING LATE IN THE PERIOD. && .HYDROLOGY... ISSUED AT 259 PM CST WED FEB 19 2014 HYDRO-RELATED CONCERNS INVOLVE TWO ASPECTS...FIRST THE POTENTIAL FOR FLASH FLOODING...AND SECOND...THE POTENTIAL FOR RIVER ICE JAMS AND ASSOCIATED FLOODING. THE GEOGRAPHIC AREA OF CONCERN IS SOUTH OF I-80 AND EAST OF I-35 FOR BOTH ASPECTS. THE COMBINATION OF SEASONALLY MODERATE TO HEAVY RAINFALL ON THURSDAY ALONG WITH FROZEN GROUND MAY LEAD TO SIGNIFICANT RUNOFF IN SOME LOCATIONS. THUS LOCALIZED FLOODING MAY RESULT. THE TIMING WOULD BE DURING THE DAY ON THURSDAY. AT THIS TIME THE CONFIDENCE IN FLASH FLOODING IS NOT HIGH ENOUGH TO WARRANT A FLASH FLOOD WATCH AT THIS TIME. NEVERTHELESS...SOME ISOLATED LOCATIONS MAY SEE PONDING OF WATER. THE SECOND ASPECT OF CONCERN IS POTENTIAL ICE JAM ACTIVITY AND POSSIBLE MINOR FLOODING ON STREAMS...AGAIN SOUTH OF I-80 AND EAST OF I-35. THE TIMING WOULD BE FROM MIDDAY THURSDAY INTO THURSDAY NIGHT. WE ALREADY SAW ICE JAM ACTIVITY IN THIS AREA ON WEDNESDAY EVENING...ALTHOUGH STREAM LEVELS REMAINED WELL WITHIN BANK. RUNOFF FROM THURSDAY/S RAINFALL WILL PUSH THE STREAM LEVELS HIGHER...WITH ICE JAMS POSSIBLY RESULTING IN LOCALLY HIGHER LEVELS. AS WITH THE FLASH FLOODING POTENTIAL...THE CONFIDENCE IN RIVER FLOODING OCCURRING IS NOT HIGH ENOUGH TO WARRANT A FLOOD WATCH AT THIS TIME. NEVERTHELESS...SOME LOCAL AREAS MAY SEE SIGNIFICANT WITHIN-BANK RISES AS WELL AS LOCALIZED FLOODING. IF FLOODING DID OCCUR...THE WORST CASE SCENARIO WOULD INVOLVE MINOR FLOODING. && .DMX WATCHES/WARNINGS/ADVISORIES... BLIZZARD WARNING UNTIL 9 AM CST FRIDAY FOR BLACK HAWK-BOONE- BREMER-BUTLER-CERRO GORDO-DALLAS-FRANKLIN-GRUNDY-HAMILTON- HANCOCK-HARDIN-JASPER-MARSHALL-POLK-STORY-TAMA-WINNEBAGO-WORTH- WRIGHT. BLIZZARD WARNING UNTIL 6 AM CST FRIDAY FOR ADAIR-AUDUBON-CALHOUN- CARROLL-CASS-CRAWFORD-EMMET-GREENE-GUTHRIE-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER. WINTER WEATHER ADVISORY UNTIL 6 AM CST FRIDAY FOR ADAMS-CLARKE- DECATUR-LUCAS-MADISON-MAHASKA-MARION-POWESHIEK-RINGGOLD-TAYLOR- UNION-WARREN. WIND ADVISORY UNTIL 6 AM CST FRIDAY FOR APPANOOSE-DAVIS-MONROE- WAPELLO-WAYNE. && UPDATE...AWB SHORT TERM...DONAVON LONG TERM...BEERENDS AVIATION...AWB HYDROLOGY...ZOGG
Hazardous weather outlook, Feb 20, 6:02 AM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 602 AM CST THU FEB 20 2014 IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-211100- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR- 602 AM CST THU FEB 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A BLIZZARD WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ006-007-016-017-025>028-036>039-047>050-059>061-072-211100- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA- DALLAS-POLK-JASPER-MADISON- 602 AM CST THU FEB 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A BLIZZARD WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A BLIZZARD WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ062-073>075-081>084-092>094-211100- POWESHIEK-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-TAYLOR- RINGGOLD-DECATUR- 602 AM CST THU FEB 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ085-086-095>097-211100- MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 602 AM CST THU FEB 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MJB
In the hours before
Special weather statement, Feb 20, 11:10 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1110 AM CST THU FEB 20 2014 IAZ036-037-047>049-059>061-073-201815- JASPER IA-WARREN IA-STORY IA-BOONE IA-DALLAS IA-POLK IA-MARSHALL IA- HARDIN IA-HAMILTON IA- 1110 AM CST THU FEB 20 2014 ...LINE OF THUNDERSTORMS PRODUCING SMALL HAIL OVER CENTRAL IOWA... AT 1106 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF POLK CITY TO NEAR CARLISLE...AND MOVING NORTHEAST AT 55 MPH. HAIL THE SIZE OF PEAS TO DIMES WILL OCCUR WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... DES MOINES...AMES...URBANDALE...ANKENY...ALTOONA...JOHNSTON... NEVADA...GRIMES...PLEASANT HILL...WINDSOR HEIGHTS...CARLISLE...POLK CITY...HUXLEY...MADRID...COLFAX...BONDURANT...STATE CENTER... SAYLORVILLE...MITCHELLVILLE AND ROLAND. LAT...LON 4226 9346 4187 9286 4145 9349 4176 9396 TIME...MOT...LOC 1706Z 220DEG 47KT 4175 9385 4149 9350 SKOW
Local storm report, Feb 20, 11:12 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1112 AM CST THU FEB 20 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 AM HAIL 2 NNE DES MOINES INT AIR41.56N 93.64W
02/20/2014 E0.25 INCH POLK IA PUBLIC
HAIL WAS 1 INCH DEEP ON THE GROUND AT PARK &
FLEUR.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Feb 20, 11:20 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1120 AM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM HAIL ANKENY 41.72N 93.61W
02/20/2014 E0.50 INCH POLK IA AMATEUR RADIO
&&
FBOKSALocal storm report, Feb 20, 11:27 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1127 AM CST THU FEB 20 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 AM HAIL 2 SE HUXLEY 41.88N 93.57W
02/20/2014 E0.25 INCH STORY IA LAW ENFORCEMENT
SLEET AND PEA SIZED HAIL REPORTED AT
INTERCHANGE OF I-35 AND IA 210.
&&
NWS DES MOINES IA
IRIS SYSTEMSpecial weather statement, Feb 20, 11:28 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1128 AM CST THU FEB 20 2014
IAZ025>027-036>039-047>050-060-061-201815-
JASPER IA-STORY IA-TAMA IA-BUTLER IA-MARSHALL IA-POLK IA-HARDIN IA-
GRUNDY IA-HAMILTON IA-FRANKLIN IA-WRIGHT IA-BOONE IA-BLACK HAWK IA-
1128 AM CST THU FEB 20 2014
...LINE OF THUNDERSTORMS PRODUCING LARGE AMOUNTS OF SMALL HAIL OVER
CENTRAL IOWA...
AT 1125 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR AMES
TO 7 MILES SOUTHEAST OF NEVADA TO NEAR COLFAX...AND MOVING NORTHEAST
AT 65 MPH.
LARGE AMOUNTS OF HAIL THE SIZE OF PEAS TO DIMES ARE LIKELY WITH
THESE STORMS. THIS HAIL WILL COAT ROADWAYS AND SIDEWALKS AND MAKE
TRAVEL DIFFICULT.
LOCATIONS IMPACTED INCLUDE...
AMES...MARSHALLTOWN...NEVADA...IOWA FALLS...STORY CITY...ELDORA...
GRUNDY CENTER...COLFAX...REINBECK...PRAIRIE CITY...STATE CENTER...
JEWELL...CONRAD...APLINGTON...ACKLEY...ROLAND...BAXTER...GLADBROOK...
GILBERT AND ALDEN.
LAT...LON 4151 9326 4186 9341 4198 9383 4273 9343
4266 9293 4222 9245
TIME...MOT...LOC 1725Z 206DEG 61KT 4202 9370 4193 9338 4165 9325
SKOWLocal storm report, Feb 20, 11:31 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1131 AM CST THU FEB 20 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM HAIL 1 NNE ANKENY 41.74N 93.60W
02/20/2014 E0.25 INCH POLK IA TRAINED SPOTTER
HAIL LASTED FOR AROUND 10 MINUTES. COVERED
THE GROUND TO 1/2 INCH DEPTH.
&&
NWS DES MOINES IA
IRIS SYSTEMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 4:49 AM CST | Wind Advisory | DMX | Appanoose, Davis, Monroe, Wapello, Wayne | 23 hr |
| Feb 20, 9:36 AM CST | Special Weather Statement | DMX | Taylor, Union | 39 min |
| Feb 20, 9:44 AM CST | Special Weather Statement | DMX | Taylor, Union | 46 min |
| Feb 20, 9:49 AM CST | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 26 min |
| Feb 20, 10:13 AM CST | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union | 32 min |
| Feb 20, 10:40 AM CST | Special Weather Statement | DMX | Warren | 50 min |
| Feb 20, 10:44 AM CST | Severe Thunderstorm Warning | DMX | Madison, Polk, Warren | 31 min |
| Feb 20, 11:10 AM CST | Special Weather Statement | DMX | Polk, Story | 65 min |
| Feb 20, 11:15 AM CST | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Wayne | 30 min |
| Feb 20, 11:28 AM CST | Special Weather Statement | DMX | Grundy, Hardin, Marshall, Story | 47 min |
| Feb 20, 12:02 PM CST | Special Weather Statement | DMX | Jasper, Marion, Poweshiek | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.